Skip to Main Content

Key Features

  • All calcium channel blockers can cause arteriolar vasodilation and depression of cardiac contractility after acute overdose

  • Examples of calcium channel blockers

    • Verapamil

    • Diltiazem

    • Nifedipine

    • Nicardipine

    • Amlodipine

    • Felodipine

    • Isradipine

    • Nisoldipine

    • Nimodipine

Clinical Findings

  • Bradycardia, atrioventricular (AV) nodal block, hypotension, or a combination

  • With severe poisoning, cardiac arrest may occur

Diagnosis

  • Clinical

  • Junctional bradycardia is common, with even moderate verapamil or diltiazem poisoning

Treatment

  • Activated charcoal

    • Give 60–100 g mixed in aqueous slurry orally or via gastric tube

    • Do not use for comatose or convulsing patients unless they are endotracheally intubated

  • Perform whole-bowel irrigation as soon as possible if a sustained-release product has been ingested

  • Treat hypotension and bradycardia with calcium chloride intravenously

    • Start with 10%, 10 mL, or calcium gluconate, 20 mL; repeat the dose every 3–5 minutes

    • Maximum dose has not been established

    • Many toxicologists recommend raising the ionized serum calcium level to as much as twice the normal level

    • Calcium is most useful in reversing negative inotropic effects

    • It is less effective for AV nodal blockade and bradycardia

  • High doses of insulin 0.5–1.0 units/kg bolus followed by 0.5–1.0 units/kg/h infusion with sufficient dextrose to maintain euglycemia may be beneficial

  • Infusion of Intralipid 20% lipid emulsion has been reported to improve hemodynamics in animal models and case reports of calcium channel poisoning

  • Methylene blue (1–2 mg/kg) was reported to reverse refractory shock due to profound vasodilation in a patient with amlodipine poisoning

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.